Please cite this paper as: Durocher J, Bynum J, León W, Barrera G, Winikoff B. High fever following postpartum administration of sublingual misoprostol. BJOG 2010;117:845–852.
Objective To explore what triggers an elevated body temperature of ≥40.0°C in some women given misoprostol, a prostaglandin E1 analogue, for postpartum haemorrhage (PPH).
Design Post hoc analysis.
Setting One tertiary-level hospital in Quito, Ecuador.
Population A cohort of 58 women with a fever of above 40°C following treatment with sublingual misoprostol (800 micrograms) for PPH.
Methods Side effects were documented for 163 Ecuadorian women given sublingual misoprostol to treat their PPH. Women’s body temperatures were measured, and if they had a fever of ≥40.0°C, measurements were taken hourly until the fever subsided. Temperature trends were analysed, and the possible physiological mechanisms by which postpartum misoprostol produces a high fever were explored.
Main outcome measures The onset, duration, peak temperatures, and treatments administered for cases with a high fever.
Results Fifty-eight of 163 women (35.6%) treated with misoprostol experienced a fever of ≥40.0°C. High fevers followed a predictable pattern, often preceded by moderate/severe shivering within 20 minutes of treatment. Body temperatures peaked 1–2 hours post-treatment, and gradually declined over 3 hours. Fevers were transient and did not lead to any hospitalisation. Baseline characteristics were comparable among women who did and did not develop a high fever, except for known previous PPH and time to placental expulsion.
Conclusions An unexpectedly high rate of elevated body temperature of ≥40.0°C was documented in Ecuador following sublingually administered misoprostol. It is unclear why temperatures ≥40.0°C occurred with a greater frequency in Ecuador than in other study populations using similar treatment regimens for PPH. Pharmacogenetic studies may shed further light on variations in individuals’ responses to misoprostol.